Ohio, 2003Damaging Wind in Ohio, July 4, 2003
July 4, 2003 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 4:05 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 4, 4:05 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI JUL 4 2003
ZONE FORECAST UPDATED TO EXPAND FLOOD WATCH TO THE MASON-DIXON LINE
IN PENNSYLVANIA AND ALSO ADJOINING OHIO AND WEST VIRGINIA COUNTIES
ON THE OHIO RIVER.
EAST-WEST BAND OF STORMS MOVING SOUTH AT 20 KNOTS...WILL MERGE WITH
NORTH-SOUTH BAND OF STORMS MOVING EAST OF 40 KNOTS. THIS MERGER WILL
ENHANCE HIGH WINDS AND HEAVY RAIN WITH THE THUNDERSTORMS. MERGER OF
THUNDERSTORMS CAN AFFECT THE PITTSBURGH AND WASHINGTON AREAS UNTIL
7-730 PM...AND THE GREENSBURG AND UNIONTOWN AREAS BETWEEN 630-830PM.
...GIORDANO
.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM EXTREME EAST.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM..
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM NORTHERN PANHANDLE.
LAGHazardous weather outlook, Jul 4, 4:50 AM EST, 11 hours 47 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031150-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY
NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL
OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE.
THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR
ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN
TUESDAY AS A COLD FRONT MOVES INTO THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.
In the hours before
Local storm report, Jul 4, 3:12 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
412 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM MERCER PA FLASH FLOODS
07/04/03 MERCER ROADS WASHED OUT IN
JEFFERSON TWP. AT THE
INTERSECTION OF SKYLINE AND
LAMORE. REPORTED BY
EMERGENCY MANAGEMENT
0410 PM NEW CASTLE PA WIND DAMAGE
07/04/03 LAWRENCE TREES DOWNED AT
INTERSECTION OF ALBERT AND
CARLISLE. REPORTED BY
TRAINED OBSERVERLocal storm report, Jul 4, 3:33 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
433 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 4 E NEW CASTLE PA FLASH FLOODS
07/04/03 LAWRENCE NUMEROUS ROADS WASHED OUT
IN NEW CASTLE, MILL STREET
WASHED OUT WITH CARS
ANBANDONED, BOATERS
STRANDED AT MARAINE STATE
PARK REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 4, 3:42 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
442 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM VOLANT PA WIND DAMAGE
07/04/03 LAWRENCE TELEPHONE POLES AND POWER
LINES DOWN.REPORTED BY
TRAINED OBSERVERSpecial weather statement, Jul 4, 3:45 PM EST, 52 minutes before
PAZ031-032-042145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT FRI JUL 4 2003
...THUNDERSTORMS MOVING ACROSS THE AREA...
THUNDERSTORMS ARE MOVING ACROSS THE REGION THIS INDEPENDENCE DAY
AFTERNOON. THE STRONGEST ACTIVITY IS MOVING THROUGH EASTERN GREENE
COUNTY AND WILL MOVE INTO FAYETTE COUNTY IN THE NEXT 45 MINUTES.
ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
AFTERNOON.
IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE
PREPARED FOR THE POSSIBILITY OF RAPIDLY DETERIORATING CONDITIONS.
IN ADDITION TO HEAVY RAINFALL WHICH MAY APPROACH ONE INCH IN AN
HOURS TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL
ARE ALSO POSSIBLE. BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS
THERE MAY BE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY
IN HEAVY RAIN.
IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE
CONDITIONS BY CALLING 1-877-633-6772.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
TYBURSKI
Local storm report, Jul 4, 3:52 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
452 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM EVANS CITY PA WIND DAMAGE
07/04/03 BUTLER 15-20 LARGE TREES DOWN ON
ROUTE 68 NEAR EVANS CITY.
REPORTED BY SKYWARN
SPOTTERS
0445 PM NEW CASTLE PA FLASH FLOODS
07/04/03 LAWRENCE BLACKTOP AND BRICKS LIFTED
OFF OF DELEWARE AVENUE.
0445 PM NEW CASTLE PA WIND DAMAGE
07/04/03 LAWRENCE TREE UPROOTED FELL ON
HOUSE AT LEISURE AND
HIGHLAND STREET. TREE
BLOCKING ROAD AND PULLED
POWER LINES DOWN ON WINTER
STREET BETWEEN HIGHLAND AND
CARLISLE.REPORTED BY
SKYWARN SPOTTERSSpecial weather statement, Jul 4, 4:23 PM EST, 14 minutes before
MDZ001-OHZ050-059-069-PAZ021>023-029>032-WVZ001>004-012-021>023-041-
042315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT FRI JUL 4 2003
...THUNDERSTORMS MOVING ACROSS THE REGION...
THUNDERSTORMS ARE MOVING ACROSS EAST CENTRAL OHIO THIS EVENING AND WILL
AFFECT THE REGION OVER THE NEXT TWO TO THREE HOURS. THESE STORMS HAVE
HAD A HISTORY OF PRODUCING HEAVY RAINFALL...HAIL...DAMAGING WINDS...AND
FLOODING.
IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE PREPARED
FOR RAPIDLY DETERIORATING CONDITIONS. IN ADDITION TO HEAVY RAINFALL
WHICH MAY APPROACH ONE TO ONE-AND-A-HALF INCHES IN AN HOURS
TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL ARE ALSO
POSSIBLE. IF THREATENING WEATHER APPROACHES...MOVE TO A STURDY BUILDING
WITHOUT DELAY. BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS THERE MAY BE
PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.
IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE CONDITIONS
BY CALLING 1-877-633-6772.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Thunderstorm Wind, Columbiana
- When
- July 4, 4:37 PM EST
- Where
- Columbiana County, Hanoverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -80.933
Trees down in Hanoverton. Power lines downed by wind on Route 9, 1.5 miles north of Hanoverton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Hail and Damaging Winds in Ohio, July 4, 2003$832,000 · 65 kt wind · 41 events
- Damaging Winds in Michigan, July 4, 2003$590,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 4, 2003$80,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369621.